Alert archive / Oregon / High Surf Advisories in 2011
High Surf Advisory 4, NWS Medford, OR
NWS Medford, OR issued this high surf advisory at Mar 13, 2011, 4:18 AM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Mar 13, 2011, 11:00 AM PDT. It was in force for 89 min.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2011, 4:18 AM PDT (11:18 UTC)
- In effect from
- Mar 13, 2011, 11:00 AM PDT
- Expired
- Mar 13, 2011, 12:29 PM PDT
- In force
- 89 min
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 11.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
960 WHUS46 KMFR 131118 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 418 AM PDT SUN MAR 13 2011 ORZ021-022-131930- /O.NEW.KMFR.SU.Y.0004.110313T1800Z-110315T0000Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 418 AM PDT SUN MAR 13 2011 ...HIGH SURF ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM PDT MONDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM PDT MONDAY. STRONG WINDS AHEAD OF A FRONT TODAY WILL SEND LARGE WAVES ONTO THE COAST TODAY...THEN LARGE SWELL ARRIVES LATE TONIGHT THROUGH MONDAY AFTERNOON. BREAKING WAVE HEIGHTS OF 21 TO 25 FEET ARE EXPECTED TODAY THROUGH MONDAY. INITIALLY...TODAY SOUTH AND SOUTHWEST FACING SHORES WILL BE ESPECIALLY VULNERABLE...SHIFTING TO THE WEST FACING SHORES TONIGHT THROUGH MONDAY AFTERNOON. PEOPLE PLANNING BEACH ACTIVITIES ARE URGED TO USE CAUTION WITH THE SURF. IT IS HIGHLY RECOMMENDED THAT PEOPLE DO NOT VENTURE OUT ON TO JETTIES OR CLIMB ON LARGE ROCKS CLOSE TO THE SURF ZONE. SNEAKER WAVES CAN BE DEADLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ CC
1 follow-up statement
033 WHUS46 KMFR 131929 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1229 PM PDT SUN MAR 13 2011 ...HIGH SURF EXPECTED ON MONDAY... ORZ021-022-140000- /O.CAN.KMFR.SU.Y.0004.000000T0000Z-110315T0000Z/ /O.NEW.KMFR.SU.Y.0005.110314T1200Z-110315T0000Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 1229 PM PDT SUN MAR 13 2011 ...HIGH SURF ADVISORY IN EFFECT FROM 5 AM TO 5 PM PDT MONDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 5 AM TO 5 PM PDT MONDAY. LARGE SWELL ARRIVING MONDAY MORNING THROUGH MONDAY AFTERNOON WILL CAUSE BREAKING WAVE HEIGHTS OF 21 TO 25 FEET ON MONDAY. THIS WILL AFFECT WEST FACING SHORES TONIGHT THROUGH MONDAY AFTERNOON. PEOPLE PLANNING BEACH ACTIVITIES ARE URGED TO USE CAUTION WITH THE SURF. IT IS HIGHLY RECOMMENDED THAT PEOPLE DO NOT VENTURE OUT ON TO JETTIES OR CLIMB ON LARGE ROCKS CLOSE TO THE SURF ZONE. SNEAKER WAVES CAN BE DEADLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ LUTZ
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Mar 12, 9:01 PM PST, 6 hours 17 minutes earlier.
Area forecast discussion, Mar 12, 9:01 PM PST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
901 PM PST SAT MAR 12 2011
.DISCUSSION...A DEEP LOW PRESSURE AREA AND TROUGH AROUND 140W
WILL MOVE NORTHEAST TOWARD BRITISH COLUMBIA DRIVEN BY A STRONG 140
KT JET. THE NEGATIVELY TILTED TROUGH WILL BRING SURFACE COLD FRONT
ACROSS THE COASTAL WATERS SUNDAY WITH THE FRONT COMING INLAND
SUNDAY EVENING. THIS SYSTEM WILL BE MAINLY A WIND PRODUCER WITH
STRONG GALE IN THE WATERS AND HIGH WINDS AT THE COAST AND INLAND.
HIGH WIND WARNING IS IN EFFECT FOR THE COASTAL ZONES AS WELL AS
FAVORED LOCATION IN EASTERN KLAMATH AND LAKE COUNTIES. WIND
ADVISORY IS ALSO IN EFFECT FOR THE SHASTA VALLEY. FORECAST
SOUNDING FOR MEDFORD SHOWS AROUND 50 KT ABOUT 4-5000 FEET. THIS
MEANS THE SOUTH END OF THE ROGUE VALLEY COULD SEE WIND ADVISORY
POTENTIAL AND WE MAY HAVE TO CONSIDER GUSTY WINDS REACHING
MEDFORD SUNDAY. THE COAST...ILLINOIS VALLEY...WESTERN SISKIYOU
COUNTY AND MOUNT SHASTA AREA ARE EXPECTED TO SEE MODERATE TO HEAVY
RAIN...BUT DONT THINK THE ROGUE VALLEY WILL SEE MORE THAN A TENTH
AT THE AIRPORT. THE NEXT FRONT ON TUESDAY HAS A BETTER CHANCE FOR
MORE RAIN INLAND.
&&
.AVIATION...MVFR CIGS AT THE COAST TONIGHT BEFORE LIFTING TO VFR
BY MID MORNING. HOWEVER VERY STRONG SOUTH WINDS COULD BRING SHEAR
TO THE AREAS SUNDAY. GUSTY SOUTH TO SOUTHEAST WINDS ARE POSSIBLE
AT KLMT LATE SUNDAY MORNING AND KMFR EARLY SUNDAY AFTERNOON AND
MAY REQUIRE AIRPORT WEATHER WARNING.
&&
.PREV DISCUSSION... /ISSUED 124 PM PST SAT MAR 12 2011/
DISCUSSION...12/12Z NAM/GFS IN.
SMALL FLUCTUATIONS IN SEA LEVEL ARE STILL OCCURRING ACROSS THE
PACIFIC THIS MORNING...INCLUDING THE OREGON COAST. HOWEVER...THE
TSUNAMI THREAT HAS PASSED AND ALL WARNINGS AND ADVISORIES HAVE
ENDED FOR THE OREGON AND CALIFORNIA COAST.
AS FAR AS THE WEATHER GOES...A PROGRESSIVE PATTERN WILL REMAIN IN
PLACE FOR THE NEXT WEEK. THE LONGWAVE TROUGH WILL REMAIN ANCHORED
OVER THE GULF OF ALASKA THROUGH TUESDAY...THEN IT WILL PROGRESS
SLOWLY TOWARD THE COAST. IT WON'T QUITE MAKE IT ONSHORE BEFORE IT
REDEVELOPS AGAIN FARTHER OFFSHORE.
WHILE THE TROUGH IT ANCHORED...IT WILL EJECT SEVERAL SHORT WAVES
TOWARD THE COAST.
THE FIRST OF THESE WAVES WILL MOVE ONSHORE LATER THIS MORNING AND
THE ASSOCIATED SURFACE FRONT IS NOW MOVING ONSHORE WITH LIGHT
PRECIPITATION NOW OCCURRING AT THE COAST. THIS FRONT LOOKS LIKE A
FAIRLY TYPICAL ONE AS FAR AS PRECIPITATION GOES...WITH MOSTLY
LIGHT TO MODERATE PRECIPITATION RATES. IT WON'T BE PARTICULARLY
WINDY. SNOW LEVELS WILL BE NEAR 3500 FEET...RISING TO 4000 TO 5000
FEET THIS AFTERNOON.
THE SECOND...AND STRONGEST WAVE WILL MOVE ONSHORE SUNDAY EVENING.
THE ASSOCIATED SURFACE FRONT WILL MOVE ONSHORE SUNDAY AFTERNOON.
THIS ONE WILL BE QUITE WET...BUT THE MAIN STORY WILL BE THE
WINDS. OFFSHORE WINDS MAY REACH STORM FORCE...AND HIGH WINDS WILL
OCCUR ALONG THE COAST...EAST OF THE CASCADES...AND IN THE SHASTA
VALLEY. HIGH WIND WARNINGS AND WIND ADVISORIES ARE IN EFFECT FOR
THOSE AREAS. SNOW LEVELS WILL RISE TO 5000 TO 6000 FEET SUNDAY
MORNING...THEN LOWER TO 2500 TO 3500 FEET BEHIND THE FRONT SUNDAY
NIGHT. THERE WILL BE SIGNIFICANT SNOW...BUT AMOUNTS WILL LIKELY
NOT MEET WARNING CRITERIA. HOWEVER...A WINTER WEATHER ADVISORY
WILL SOON BE ISSUED FOR CAZ082/083 ABOVE 4500 FEET.
A WEAK WAVE WILL MOVE IN MONDAY EVENING AND WON'T BE OF MUCH
CONSEQUENCE. A STRONGER WAVE ON TUESDAY WILL PUSH ANOTHER WET
FRONT ONSHORE TUESDAY MORNING. THIS ONE WILL ALSO HAVE SOME
WIND...BUT IT WON'T BE AS STRONG AS THE SUNDAY SYSTEM.
MORE WAVES WILL FOLLOW THROUGH THURSDAY. IT WILL BE A WET PERIOD
AND MAIN STEM RIVER FLOODING ALONG THE COAST MAY BECOME A PROBLEM
AT THIS TIME...IF IT HASN'T ALREADY OCCURRED BY THEN.
AS MENTIONED EARLIER...THE LONG WAVE TROUGH WON'T QUITE MAKE IT
ONSHORE. SHORT WAVE ENERGY DIVING DOWN THE BACKSIDE OF THE TROUGH
WILL CAUSE IT TO RETROGRADE AND DIG FARTHER OFFSHORE THURSDAY.
EVENTUALLY IT WILL SHEAR AND A CUTOFF LOW WILL DEVELOP...BUT JUST
WHERE IT WILL SET UP IS THE BURNING QUESTION FOR THE EXTENDED PERIOD.
A REALLY DIFFICULT FORECAST EVEN MUCH CLOSER TO THE EVENT. THERE
IS NO MODEL CONSENSUS WITH SIGNIFICANT DIFFERENCES BETWEEN MEDIUM-
RANGE MODELS AND BIG RUN-TO-RUN VARIATIONS WITHIN THE SAME MODEL.
HOWEVER...ALL SOLUTIONS DO HAVE COLD AIR ALOFT...WHICH SUPPORTS A
GENERAL SHOWER SCENARIO.
AVIATION...A FRONT MOVING INLAND THIS AFTERNOON WILL SPREAD AREAS
OF MVFR CIGS INLAND TO THE CASCADES THIS AFTERNOON. HIGHER TERRAIN
WILL BECOME OBSCURED. CONDITIONS WILL IMPROVE TO VFR BEHIND THE
FRONTAL PASSAGE LATE THIS AFTERNOON AND EVENING. MEANWHILE...EAST
OF THE CASCADES...CONDITIONS WILL REMAIN VFR.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 8 AM TO 8 PM PDT SUNDAY FOR ORZ021-022.
WIND ADVISORY FROM 11 AM SUNDAY TO 5 AM PDT MONDAY FOR ORZ030.
HIGH WIND WARNING FROM 11 AM SUNDAY TO 5 AM PDT MONDAY FOR
ORZ031.
CA...WIND ADVISORY FROM 11 AM SUNDAY TO 5 AM PDT MONDAY FOR CAZ085.
HIGH WIND WARNING FROM 11 AM TO 8 PM PDT SUNDAY FOR CAZ081.
WINTER WEATHER ADVISORY FROM 5 AM TO 11 PM PDT SUNDAY ABOVE 4500
FEET FOR CAZ082-083.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 AM PDT SUNDAY FOR
PZZ350-356-370-376.
HAZARDOUS SEAS WARNING FROM 11 AM SUNDAY TO 4 PM PDT TUESDAY FOR
PZZ350-356-370-376.
GALE WARNING FROM 5 AM TO 8 PM PDT SUNDAY FOR
PZZ350-356-370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM PDT SUNDAY
FOR PZZ350-356-370-376.
08/99/99Hazardous weather outlook, Mar 12, 4:36 PM PST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 436 PM PST SAT MAR 12 2011 ORZ030-031-131400- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 436 PM PST SAT MAR 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL OREGON. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A HIGH WIND WARNING IN EFFECT FROM 11 AM SUNDAY THROUGH 5 AM MONDAY...SEE THE LATEST WIND MESSAGE FOR THE SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ021-022-131400- SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 436 PM PST SAT MAR 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST OREGON. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A HIGH WIND WARNING IS IN EFFECT FROM 8 AM THROUGH 8 PM SUNDAY...SEE THE LATEST WIND MESSAGE FOR THE SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ081-131400- CENTRAL SISKIYOU COUNTY- 436 PM PST SAT MAR 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A HIGH WIND WARNING IS IN EFFECT FROM 11 AM THROUGH 8 PM SUNDAY...SEE THE LATEST WIND MESSAGE FOR THE SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ085-131400- MODOC COUNTY- 436 PM PST SAT MAR 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WIND ADVISORY IS IN EFFECT FROM 11 AM SUNDAY THROUGH 5 PM MONDAY...SEE THE LATEST WIND MESSAGE FOR THE SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ082-083-131400- SOUTH CENTRAL SISKIYOU COUNTY- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- 436 PM PST SAT MAR 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER WEATHER ADVISORY IS IN EFFECT FROM 5 AM THROUGH 11 PM FOR ELEVATIONS ABOVE 4500 FEET...SEE THE LATEST WINTER WEATHER MESSAGE FOR THE SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 3:33 AM PDT | Storm Warning | MFR | 13 hr | |
| Mar 13, 12:24 PM PDT | Special Marine Warning | MFR | 36 min | |
| Mar 13, 12:29 PM PDT | High Surf Advisory | MFR | Coos, Curry, Douglas | 39 hr |
| Mar 13, 1:09 PM PDT | Special Marine Warning | MFR | 36 min | |
| Mar 13, 2:27 PM PDT | Severe Thunderstorm Warning | MFR | Coos, Curry, Douglas, Jackson, Josephine | 25 min |
| Mar 13, 2:46 PM PDT | Severe Thunderstorm Warning | MFR | Douglas, Jackson, Josephine, Klamath | 29 min |
| Mar 13, 4:58 PM PDT | Small Craft Advisory for Winds | MFR | 28 hr |
Nearby
High Surf Advisories in Oregon, 2011Every high surf advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.